Texas, 2022Wildfire and High Wind in Texas, January 14 to 15, 2022
January 14 to 15, 2022 · NWS AMA · 20 events in 15 counties and zones
A strong upper level low pressure system moved over the parts of the Central Plains and over the combined Oklahoma/Texas Panhandles as well as the rest of the Oklahoma Panhandle. This system brought a strong cold front at the surface early in the day on Friday the 14th of January.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved over the parts of the Central Plains and over the combined Oklahoma/Texas Panhandles as well as the rest of the Oklahoma Panhandle. This system brought a strong cold front at the surface early in the day on Friday the 14th of January. Sustained winds reached 40 plus mph across multiple counties in the area. With drought conditions persisting across the area, these high winds fueled a couple of wildfires as well as created reduced visibilities due to blowing dust. One of fires in the area threatened the town of Stinnett, TX. Wind gust upwards of 58 to 68 mph were recorded across the combined Panhandles during the afternoon into evening on the 14th. Over night winds continued strong with some areas gusting over 60 mph until the early morning hours on the 15th in some areas. Extreme drought conditions along with strong southwesterly winds and low relative humidity values contributed to a large wildfire which occurred in the central Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 14, 11:19 AM CST, 12 minutes earlier.
Area forecast discussion, Jan 14, 11:19 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1119 AM CST Fri Jan 14 2022
.AVIATION...18Z TAF...
A strong cold front is working its way through the combined
Panhandles as of this writing. Winds are expected to be strong
behind this front for several hours going into tomorrow. North
winds are expected to be 30 to 35 kts with gust up to 45 kts with
an occasional gust of 50 kts. VFR conditions should prevail with
the exception of possible MVFR VIS from blowing dust. A strong
low level jet will move over the area after 00Z Saturday. The
mixing layer should remain shallow and LLWS is unlikely as winds
will stay up at the surface. Some strong wind gusts will be
possible in the eastern half of the Texas Panhandle between 06Z
and 12Z Saturday.
Hoffeditz
&&
.PREV DISCUSSION... /Issued 446 AM CST Fri Jan 14 2022/
AVIATION...
Winds are expected to pick up into the 30 to 35 knot range with
occasional gusts to near 50 knots behind a cold front late this
morning through the afternoon. Blowing dust may limit visibilities
down to about one mile at times this afternoon and early this
evening. Winds will only slow a little overnight into the 25 to 30
knot range with higher gusts.
PREV DISCUSSION... /Issued 342 AM CST Fri Jan 14 2022/
SHORT TERM...Today through Saturday night.
A cold front will come racing through the Panhandles today. North
winds around 40 miles an hour with gusts to around 60 mph will be
possible across much of the area through tonight. An upper level
jet of 100 to 110 knots will move across the Panhandles this
afternoon which will help to tighten the surface gradient behind the
front. The winds tonight will likely stay up in the 30 to 40 mph
range with higher gusts as we will be under the left entrance region
of the upper jet which will make for downward motion. Also the base
of the positively tilted trough will be moving across. There will
likely be some thick upper level cloud cover for much of the day
today, but believe the pressure gradient and downward motion will
win out at the surface, therefore, the expected strong winds.
On Saturday, north winds will likely stay up in the 25 to 35 mph
range, especially across the southeast Texas Panhandle for much of
the day as a strong upper level low moves southeast across eastern
Oklahoma. Winds will gradually diminish from northwest to southeast
by late in the day.
Fire Weather...Today and Saturday.
A Red Flag Warning is in effect today for all of the Panhandles.
Strong north winds of 30 to 40 mph with gusts to around 60 mph
will cause RFTI's to be around 4. Lowest relative humidity values
will be generally in the lower to mid 20's. Elevated fire weather
conditions will be possible on Saturday given the strong winds as
well. Afternoon relative humidity values will get down into the
20's.
15
LONG TERM...Sunday through Thursday.
An upper level ridge of high pressure is forecast to remain in
the vicinity of the western states Sunday through Wednesday,
resulting in a mainly northwest flow aloft pattern with embedded
upper level shortwave trofs passing through the region on
occasion. At the surface, a second, very weak cold front is
forecast to move through the area on Sunday and will generally
serve to just temper the warming trend for Monday and Tuesday.
A third and stronger cold front moves across the region Tuesday
afternoon and early evening, knocking temperatures down somewhat
for Wednesday and Thursday. The 00Z medium range models are in
reasonable agreement and were accepted. NBM pops and temperatures
were in line with the above synoptic pattern and were incorporated
into the grids Sunday through Thursday.
02
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 6 AM CST Saturday for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
Red Flag Warning until 7 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...High Wind Warning until 6 AM CST Saturday for the following
zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CST this evening for the following
zones: Beaver...Cimarron...Texas.
&&
36/29Hazardous weather outlook, Jan 14, 4:26 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
426 AM CST Fri Jan 14 2022
OKZ001>003-TXZ001>020-317-142200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
426 AM CST Fri Jan 14 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Critical fire weather conditions are likely to develop today across
all of the Oklahoma and Texas Panhandles due to strong north winds
of 30 to 45 mph with gusts of 55 to 65 mph and minimum relative
humidity values between 18 and 28 percent. A Red Flag Warning is
in effect for all of the Oklahoma and Texas Panhandles from 10 AM
this morning until 7 PM this evening. In addition, a High Wind
Warning is in effect for all of the area from 10 AM this morning
until 6 AM Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Elevated fire weather conditions will be possible Saturday across
the Oklahoma and Texas Panhandles due to north winds of 20 to 30
mph with higher gusts along with minimum relative humidity values
between 20 and 30 percent.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
critical fire weather conditions today, and for elevated fire
weather conditions Saturday.
02
High Wind, Oldham
- When
- January 14, 11:31 AM CST to 6:03 PM CST
- Where
- Oldham forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The mesonet site located 11 miles south of Romero had sustained winds of 40 mph or greater between 1131 CST and 1803 CST. Another mesonet located within the county measured sustained winds between 40 and 44 mph during this time as well.
High Wind, Hutchinson
- When
- January 14, 2:31 PM CST to 4:41 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The mesonet located 7 miles east of Borger measured a wind gust of 58 mph first at 1431 CST. The ASOS located at the Borger aiport measured a winds gust of 63 mph at 1538 CST. Finally the mesonet station located 2 miles north of Stinnett measured a gust of 59 mph at 1641 CST.
Wildfire, Hutchinson
- When
- January 14, 2:36 PM CST to January 15, 1:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The Carbon Camp fire began 1 mile southeast of Stinnett, Texas in Hutchinson County. The Carbon Camp fire began just south of Carbon Camp Road and spread south towards the Scotts Acres subdivision. Evacuations were in place for the residents of Scotts Acres subdivision in Stinnett, Texas. State Highway 136 was shut down for a period of time. There was a report of as many as 85 structures threatened. Three structures or properties, one occupied home, one barn and an RV, were lost. However, there were no reports of any injuries or fatalities. The fire consumed 177 acres and was contained as of 1300CST on January 15, 2022. Multiple local fire departments from Stinnett VFD, Crutch VFD, Fritch VFD, Borger FD, Potter County FD, Skellytown VFD, responded to assist along with National Parks Service (NPS), Pantex and State resources from the Texas A&M Forest Service (TAMFS). TAMFS and Stinnett Fire Department worked in unified command. Aircraft was ordered but canceled.
High Wind, Hartley
- When
- January 14, 2:39 PM CST
- Where
- Hartley forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
High Wind, Gray
- When
- January 14, 2:58 PM CST to 4:14 PM CST
- Where
- Gray forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Two mesonet stations located within Gray County measured wind gusts of 58 mph or greater. The first gust measured was 58 mph by the station located 2 miles ESE of Pampa at 1458 CST. The second gust of 60 mph was measured by the station located 2 miles northwest of Lake McClellan at 1614 CST.
High Wind, Donley
- When
- January 14, 3:07 PM CST to 6:12 PM CST
- Where
- Donley forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Two separate mesonet stations located within Randall County measures sustained winds of 40-48 mph between 1507 CST and 1808 CST.
High Wind, Sherman
- When
- January 14, 3:13 PM CST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
High Wind, Moore
- When
- January 14, 3:35 PM CST
- Where
- Moore forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
High Wind, Deaf Smith
- When
- January 14, 3:43 PM CST to 6:16 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A mesone station located 2 miles WNW of Hereford measured sustained winds of 40 to 43 mph between 1543 CST and 1816 CST.
High Wind, Hemphill
- When
- January 14, 3:52 PM CST to 5:22 PM CST
- Where
- Hemphill forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
At 1552 CST the mesonet station located 6 miles east of Canadian measured a gust of 62 mph. At 1722 CST the mesonet station located 10 miles east of Miami measured a gust of 66 mph.
High Wind, Hansford
- When
- January 14, 4:08 PM CST to 5:15 PM CST
- Where
- Hansford forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
At 1608 CST the mesonet station located 9 miles northwest of Waka measured a gust of 59 mph. At 1715 CST the mesonet station locatede 2 miles north of Spearman measured a gust of 60 mph.
High Wind, Ochiltree
- When
- January 14, 4:15 PM CST
- Where
- Ochiltree forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- January 14, 4:42 PM CST
- Where
- Potter forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
High Wind, Carson
- When
- January 14, 5:37 PM CST
- Where
- Carson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
High Wind, Collingsworth
- When
- January 14, 6:16 PM CST
- Where
- Collingsworth forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
High Wind, Armstrong
- When
- January 14, 6:37 PM CST
- Where
- Armstrong forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
High Wind, Hemphill
- When
- January 15, 12:05 AM CST to 12:12 AM CST
- Where
- Hemphill forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
The mesonet station located 10 miles east of Miami gusted to 58 mph at 0005 CST and 59 mph at 0012 CST.
High Wind, Carson
- When
- January 15, 12:44 AM CST to 7:29 AM CST
- Where
- Carson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The Pantex mesonet station gusted to 58 mph at 0044 CST and 60 mph at 0729 CST. Winds gusted upwards of 45 to 55 mph in between these two gusts exceeding 58 mph.
High Wind, Potter
- When
- January 15, 1:06 AM CST
- Where
- Potter forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
High Wind, Gray
- When
- January 15, 1:37 AM CST
- Where
- Gray forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The mesonet station located near Lake McClellan measured a wind gust of 59 mph at 0137 CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Dense Fog in California, January 14 to 16, 20221 death · $30,000 · 9 events
- Dense Fog in California, January 14, 20221 injured · $600,000 · 7 events
- Winter Storm in Iowa, January 14 to 15, 202250 events
- Dust Storm and High Wind in Kansas, January 14, 20221 injured · $45,000 · 52 kt wind · 4 events
- Extreme Cold and Cold in New York, January 14 to 15, 202227 events
- Winter Storm in Minnesota, January 14, 202220 events
- High Wind in South Dakota, January 14, 202262 kt wind · 17 events
- Extreme Cold in Vermont, January 14 to 15, 202216 events
- High Wind in Texas, January 14 to 15, 202258 kt wind · 15 events
- Winter Storm and Winter Weather in Iowa, January 14 to 15, 202214 events
- High Wind in Oklahoma, January 14, 202262 kt wind · 14 events
- High Surf in Hawaii, January 14 to 16, 202211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004794, 1004054, 1005435, 1004055, 1004067, 1004796, 1004069, 1004082, 1004797, 1004083, 1004085, 1004086, 1004087, 1004088, 1004090, 1004091, 1004800, 1004812, 1004798, 1004804.